Effexor is a Food and Drug Administration (FDA)-approved antidepressant medication that belongs to a class of drugs called serotonin and norepinephrine reuptake inhibitors (SNRIs).
These drugs are also commonly called selective serotonin-norepinephrine reuptake inhibitors (SSNRIs), as they affect neurotransmitters by blocking the reabsorption of serotonin and norepinephrine back into the nerve cells they were released from.
Effexor is the brand-name for venlafaxine.
The drug is commonly used to treat major depressive disorder, generalized anxiety disorder, and panic disorder, and while it can be an effective medication, it is also associated with significant withdrawal symptoms upon abrupt “cold turkey” discontinuation of the medication.
Effexor acts on the chemistry of the brain, so discontinuing use of the drug abruptly or even missing one dose can cause withdrawal symptoms.
Here’s everything you need to know about Effexor withdrawal, also known as Effexor discontinuation syndrome.
Who is likely to experience symptoms of Effexor withdrawal?
Anyone can experience Effexor withdrawal regardless of their dose of the drug, age, or medical history.
Like withdrawal symptoms associated with other antidepressants, Effexor withdrawal symptoms can begin within a few hours of missing a dose or reducing the dose of the medication.
While Effexor discontinuation symptoms are not entirely dependent on a patient’s dose of the medication, taking a higher dose of the drug may increase the likelihood of experiencing withdrawal symptoms after discontinuing the drug.
Patients who have been taking Effexor for at least four weeks are considered to be at risk of experiencing antidepressant discontinuation withdrawal symptoms.
Once the body and brain has adapted to Effexor, discontinuing or reducing the dose of the medication can cause withdrawal symptoms to appear quickly.
If you’ve been taking Effexor for more than four weeks and plan to stop using the medication, it is recommended that you consult with a healthcare provider to discuss gradually reducing your dose of the drug in order to minimize your risk of experiencing withdrawal.
What are the symptoms of Effexor withdrawal?
Effexor withdrawal is commonly associated with sensory disturbances that may resemble electrical shocks or tingling sensations.
The feelings are sometimes described as “brain zaps” or “brain shivers,” and they may be experienced when a patient discontinues their use of Effexor abruptly or misses a scheduled dose.
The feelings are short-lived but are often repetitive and may spread out from the brain to other parts of the body.
Some patients report that the feelings can be caused by eye movement.
Effexor is associated with withdrawal symptoms that are commonly experienced when withdrawing from other antidepressants in the same class of drugs.
Common withdrawal symptoms of Effexor include:
- Nightmares or vivid dreams
- Impaired coordination and balance
- Problems with concentration
- Flu-like symptoms (fatigue, muscle pain, nausea)
- Anxiety or worsening depression
- Increased sweating
- Abnormal sensory disturbances
What is the timeline for Effexor withdrawal?
Withdrawal symptoms of Effexor develop more quickly than most other antidepressants; some people may experience withdrawal symptoms from as little as one missed dose of the medication.
One study found that serious withdrawal symptoms can begin within hours of stopping or reducing the usual dosage of Effexor, and these withdrawal symptoms can affect motor and coordination skills in a severe fashion that may prevent the patient from being able to safely operate machinery or motor vehicles.
As a result, it’s very important for patients to take their medication at the same time each day in order to avoid withdrawal symptoms.
If you miss a dose, make sure to take your medication as soon as you remember unless it is close to the time to take your next dose of the drug.
Effexor withdrawal symptoms typically last for several weeks before they dissipate. However, everyone will experience symptoms differently.
Your chances of experiencing Effexor withdrawal symptoms will vary depending on your dose of the medication, how long you have been taking the drug, your age, and the condition being treated with Effexor.
However, Effexor withdrawal is not entirely dose dependent, which means that you can experience symptoms of withdrawal even when taking a low dose of the medication.
What treatment is available for Effexor withdrawal?
Inpatient treatment for Effexor withdrawal syndrome is not common. Most people are able to overcome severe Effexor withdrawal symptoms through the use of over-the-counter medications, support groups, or psychotherapy, depending on the symptoms.
Gradually reducing your dose of Effexor over an extended period of time, a strategy called tapering, may help minimize your risk of experiencing withdrawal symptoms while undergoing Effexor detox.
Tapering should be done under the guidance of a healthcare professional and should not be attempted without medical supervision.
Effexor causes withdrawal symptoms more quickly than other antidepressants such as SSRIs including fluoxetine (Prozac) and citalopram (Celexa).
When taking Effexor, symptoms can appear as quickly as just a few hours after missing a dose of the drug.
The most common symptoms associated with Effexor withdrawal include “brain zaps” that may feel like electric shocks in the brain and can spread throughout the body.
Other symptoms of Effexor withdrawal may include headaches, nightmares, nausea, and difficulty concentrating.
Most patients will be able to prevent or overcome withdrawal symptoms through the use of tapering the medication to a lower dose with the support of a medical professional.
Common side effects of Effexor include dry mouth, nausea, headache, drowsiness, and feelings of nervousness or restlessness. In rare cases, patients taking Effexor may see more serious side effects such as increased blood pressure or serotonin syndrome, an adverse effect that can be fatal.
Seek medical advice to see if Effexor is right for you or your loved ones.
References, Studies and Sources:
Owner, entrepreneur, and health enthusiast.
Chris is one of the Co-Founders of Pharmacists.org. An entrepreneur at heart, Chris has been building and writing in consumer health for over 10 years. In addition to Pharmacists.org, Chris and his Acme Health LLC Brand Team own and operate Diabetic.org and the USA Rx Pharmacy Discount Card powered by Pharmacists.org.
Chris has a CFA (Chartered Financial Analyst) designation and is a proud member of the American Medical Writer’s Association (AMWA), the International Society for Medical Publication Professionals (ISMPP), the National Association of Science Writers (NASW), the Council of Science Editors, the Author’s Guild, and the Editorial Freelance Association (EFA).
Our growing team of healthcare experts work everyday to create accurate and informative health content in addition to the keeping you up to date on the latest news and research.